The topology of Stein fillable manifolds in high dimensions, II

Jonathan Bowden, Diarmuid Crowley, Andras I. Stipsicz, Bernd C. Kellner

Research output: Contribution to journalArticle

4 Citations (Scopus)
3 Downloads (Pure)

Abstract

We continue our study of contact structures on manifolds of dimension at least five using surgery-theoretic methods. Particular applications include the existence of “maximal” almost contact manifolds with respect to the Stein cobordism relation as well as the existence of weakly fillable contact structures on the product M S 2 . We also study the connection between Stein fillability and connected sums: we give examples of almost contact manifolds for which the connected sum is Stein fillable, while the components are not. Concerning obstructions to Stein fillability, we show for all k > 1 that there are almost contact structures on the .8k1/–sphere which are not Stein fillable. This implies the same result for all highly connected .8k1/–manifolds which admit almost contact structures. The proofs rely on a new number-theoretic result about Bernoulli numbers. 32E10; 57R17, 57R65 
Original languageEnglish
Pages (from-to)2995-3030
Number of pages36
JournalGeometry & Topology
Volume19
Issue number5
Early online date20 Oct 2015
DOIs
Publication statusPublished - 20 Oct 2015

Keywords

  • Stein fillability
  • surgery
  • contact structures
  • bordism theory

Fingerprint Dive into the research topics of 'The topology of Stein fillable manifolds in high dimensions, II'. Together they form a unique fingerprint.

  • Cite this

    Bowden, J., Crowley, D., Stipsicz, A. I., & Kellner, B. C. (2015). The topology of Stein fillable manifolds in high dimensions, II. Geometry & Topology, 19(5), 2995-3030. https://doi.org/10.2140/gt.2015.19.2995